Omega-3 Overdose

It is not known whether an omega-3 overdose is possible. However, if an overdose occurs, symptoms may include easy bruising or bleeding, black and tarry stools, vomiting blood, or signs of a hemorrhagic stroke. Treatment for an overdose of omega-3 fatty acids will likely involve supportive care, which consists of treating the symptoms that occur as a result of the overdose.

Omega-3 Overdose: An Overview

Omega-3 fatty acids are an important part of a healthy diet. Since the typical North American diet is often deficient in omega-3 fatty acids, many people take supplements, often in the form of fish oil. It is not known exactly what to expect from an omega-3 fatty acid overdose, or even if an overdose is possible, but it is likely that the effects of an overdose will vary, depending on the omega-3 dosage and whether it was taken with any medications, alcohol, or street drugs.
 
If you think you may have overdosed on omega-3 fatty acids, seek immediate medical attention.
 

Symptoms of an Omega-3 Overdose

An omega-3 overdose is likely to cause any of the usual omega-3 side effects, but perhaps more severely. In particular, stomach upset can be expected. In serious cases, an overdose could increase the risk of bleeding, including dangerous internal bleeding, such as gastrointestinal bleeding or bleeding in the brain. Symptoms of such bleeding may include:
 
  • Easy bruising or bleeding
  • Black, tarry stools; bright red blood in the stool; or vomiting of blood (signs of gastrointestinal bleeding)
  • Signs of a hemorrhagic stroke (bleeding in the brain), such as vision or speech changes, weakness or numbness in an arm or leg, or a severe headache.
     

Treatment for an Omega-3 Overdose

It is not known how to best treat an omega-3 fatty acid overdose. Therefore, treatment (if necessary) will involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For instance, if an overdose caused bleeding, then supportive treatment would include medications or procedures to stop the bleeding.
 
It is important that you seek prompt medical attention if you believe that you may have overdosed on omega-3 fatty acids.
 
 
Top Foods to Fight Inflammation

Omega-3 Supplements

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.